Illinois, 2013

Flooding and Hail in Illinois, June 22, 2013

June 22, 2013 · NWS LOT · 4 events in 2 counties and zones

A line of thunderstorms sank south across far northern Illinois overnight June 21st into the 22nd. Thunderstorms redeveloped over east central Illinois later in the morning causing strong winds and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms sank south across far northern Illinois overnight June 21st into the 22nd. Thunderstorms redeveloped over east central Illinois later in the morning causing strong winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 12:03 AM CST, 18 minutes earlier.

Area forecast discussion, Jun 22, 12:03 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
103 AM CDT SAT JUN 22 2013

.DISCUSSION...
927 PM CDT

SHOWERS HAVE FINALLY EXITED THE CWA WHILE NEW SHOWERS ARE
SPROUTING OVER WISCONSIN. UPSTREAM THERE ARE TWO CONVECTIVE
COMPLEXES...ONE OVER SOUTHERN MINNESOTA AND THE OTHER OVER
SOUTHERN SOUTH DAKOTA/WESTERN NEBRASKA. LOCALLY...THE ATMOSPHERE
HAS STABILIZED BEHIND THE LINE OF STORMS. THE 00Z DVN SOUNDING AND
AMDAR SOUNDINGS ALL INDICATE A SIGNIFICANT CAP BETWEEN 850 AND 700
MB. HOWEVER THEY ALSO FEATURE 1000+ J/KG OF MIXED LAYER CAPE. PWAT
VALUES ARE ALSO AROUND 1.5 INCHES SO THE ATMOSPHERE REMAINS JUICY
THIS EVENING. DID NOT ADJUST LOW TEMPERATURES OR DEWPOINTS FOR
TONIGHT BY MUCH...WITH A MUGGY EVENING STILL ON TAP.

NOW TO THE TRICKY PART...PRECIP CHANCES TONIGHT. THE GENERAL
PATTERN IS FOR THE LOW LEVEL JET TO STRENGTHEN WITH THE NOSE OF
THE JET OVER SE IA/W CEN IL/SW WI. NEW CONVECTION IS PROGGED TO
FIRE OVER ALONG THE NOSE OF THE JET...AND GIVEN THE ENVIRONMENT
EXPECTING ELEVATED CONVECTION. FOR TIMING...THINKING THE CHANCES
WILL BE BEST ALONG AND NORTH OF I-88 AFTER 06Z THROUGH THE
MORNING. UPDATED THE POP/WX FORECAST TO REFLECT THE TREND OF
INCREASING PRECIP CHANCES THROUGH THE LATE EVENING AND OVERNIGHT.
BUT OVERALL CONFIDENCE IS STILL LOW TO MEDIUM WITH HOW/IF
CONVECTION WILL EVOLVE THROUGH THE MORNING.

JEE

//PREV DISCUSSION...
329 PM CDT

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
THE MAIN FORECAST CONCERNS
DEAL WITH CHANCES FOR CONVECTIVE ACTIVITY AND TEMPERATURES/HEAT
INDICES OVER THE NEXT FEW DAYS.

SCATTERED THUNDERSTORMS CONTINUE THIS AFTERNOON...BUT THE STRONGEST
STORMS HAVE NOW SHIFTED ACROSS SOUTHERN SECTIONS OF THE AREA. DEEP
LAYER SHEAR IS FAIRLY WEAK TO THE SOUTH...SO NO BIG SEVERE WEATHER
ISSUES ARE EXPECTED WITH THIS ACTIVITY. THE THREATS FOR VERY HEAVY
RAINFALL ARE TURNING OUT TO BE THE MAIN THREAT WITH THIS ACTIVITY.
THE VERY WARM AND HUMID AIRMASS IS PRODUCING PWATS IN EXCESS OF 1.6
INCHES ACROSS THE AREA. ALTHOUGH THE STORMS HAVE BEEN FAIRLY
PROGRESSIVE...THERE HAVE BEEN SEVERAL REPORTS OF 1 TO 1.5 INCH PER
HOUR REPORTS OUT OF THIS ACTIVITY.

IT APPEARS THAT AFTER THE TRAILING STRATIFORM PRECIPITATION PUSHES
OUT OF THE AREA WITHIN THE NEXT COUPLE HOURS...THE CONVECTIVE THREAT
WILL COME TO AN END...AT LEAST FOR THE NEXT FEW HOURS INTO THIS
EVENING. THE OUTFLOW BOUNDARY...NOW PUSHING ACROSS MY FAR
SOUTHERN COUNTIES...SHOULD WASH OUT AND LIFT BACK NORTHWARD
THROUGH THE EVENING. THIS WILL ALLOW THE WARM AND HUMIDITY AIRMASS
TO REBOUND NORTHWARD ACROSS THE AREA.

THE MAIN BELT OF WESTERLIES REMAIN ACROSS THE PLAINS AND UPPER
MIDWEST...WHERE ENHANCED MID LEVEL SOUTHWESTERLY FLOW RESIDES ALONG
THE EASTERN PERIPHERY OF AN UPPER LOW/TROUGH ACROSS THE NORTHWESTERN
CONUS. SEVERAL SMALLER SCALE PERTURBATIONS WITHIN THIS FLOW PATTERN
CONTINUE TO SPARK OFF CONVECTION ACROSS THE DAKOTAS. THIS ACTIVITY
SHOULD CONTINUE TO MOVE/DEVELOP EASTWARD INTO MINNESOTA THROUGH THIS
EVENING. IT ALSO APPEARS THAT ADDITIONAL CONVECTION WILL DEVELOP
SOUTHEASTWARD ACROSS WESTERN WISCONSIN AND POSSIBLY AS FAR SOUTH AS
NORTHERN ILLINOIS LATER THIS EVENING AND OVERNIGHT AS ISENTROPIC
ASCENT INCREASES ALONG THE NOSE OF A LOW LEVEL JET. IT APPEARS THE
CHANCES WOULD BE NORTH OF THE AREA...BUT I FELL THAT SOME LOW END
POPS ARE JUSTIFIED FOR AREAS NORTH OF INTERSTATE 80. THE MAIN THREAT
FROM THESE STORMS WOULD BE VERY HEAVY RAINFALL. PWATS LOOK TO REMAIN
IN EXCESS OF 1.6 INCHES THROUGH THE NIGHT...AND THE STEERING LAYER
FLOW SUGGESTS THAT ANY STORMS THAT DEVELOP WILL BE SLOW MOVERS.
HOWEVER...OVERALL CONFIDENCE ON THE STORMS REACHING AS FAR SOUTH AS
NORTHERN ILLINOIS REMAIN LOW. BUT CONSIDERING THAT HEAVY RAINFALL
OVER AN INCH OCCURRED ACROSS NORTHERN ILLINOIS TODAY...IF ANY MORE
HEAVY RAINFALL OCCURS OVER THESE AREAS...THERE COULD BE SOME HYDRO
ISSUES.

SOME MORNING CONVECTION MAY CONTINUE ACROSS PORTIONS OF NORTHERN
ILLINOIS EARLY SATURDAY MORNING. THERE WILL BE A THREAT FOR MORE
WIDELY SCATTERED THUNDERSTORMS SATURDAY AFTERNOON...BUT WITH NO
REAL LARGE SCALE FORCING MECHANISM...IT APPEARS THAT THE AERIAL
COVERAGE SHOULD REMAIN FAIRLY LOW...AND THEREFORE I AM ONLY
MENTIONING LOW END CHANCES.

THE OTHER MAIN ISSUES WILL BE THE HEAT AND HUMIDITY THROUGH THE
WEEKEND. TEMPERATURES WILL LIKELY TOP OUT NEAR OR JUST ABOVE THE 90
DEGREE MARK FOR THE NEXT FEW DAYS. AT THE SAME TIME...DEW POINTS
WILL LIKELY BE NEAR 70...AND THIS SHOULD PRODUCE HEAT INDICES IN
THE MID TO UPPER 90S. I WILL CONTINUE THE MENTION OF THESE HIGH HEAT
INDICES IN THE HWO...BUT NO HEADLINES ARE PLANED AT THIS
TIME.

KJB

LONG TERM...MON THROUGH FRI...
433 PM CDT

WHILE ASTRONOMICAL SUMMER JUST BEGAN A DAY AND A HALF AGO...MID
TO LATE SUMMER DOG-DAY TYPE CONDITIONS WILL BE THE RULE ACROSS
THE REGION INTO THE LATTER PART OF NEXT WEEK.

A PREVAILING W TO SW UPPER FLOW PATTERN WILL CONTINUE TO SPREAD
THE VERY WARM AIR CURRENTLY OVER THE DESERT SW...CENTRAL ROCKIES
AND CENTRAL HIGH PLAINS ACROSS THE NORTHERN AND CENTRAL PLAINS TO
THE MIDWEST AND GREAT LAKES. THIS AIRMASS WILL BE SUBJECT TO
COMPRESSIONAL HEATING AS THE PREVAILING FLOW MOVES THE CORE OF
THE VERY WARM AIRMASS E OF THE ROCKIES.

COUPLED WITH THE INCREASINGLY WARM AIR AND THE STAGNANT UPPER
FLOW PATTERN A FAIRLY STRONG S TO SW LOWER LEVEL FLOW WILL
PERSIST BETWEEN THE SPRAWLING HIGH CENTERED OVER WESTERN ATLANTIC
AND THE LOW PRESSURE TROUGH TO BE VERY SLOWLY MOVING E ACROSS THE
PLAINS. THIS WILL MAINTAIN A FEED OF VERY MOIST LOW LEVEL AIR
FROM THE GULF OF MEXICO TO THE UPPER MIDWEST AND NORTHERN GREAT
LAKES WITH DEW POINTS ACROSS THE FORECAST AREA BEING MAINTAINED
IN THE UPPER 60S AND LOWER 70S.

COMBINED WITH THE WARMING AIRMASS BRINGING HIGH TEMPERATURES UP
TO THE UPPER 80S AND LOWER 90S THE HIGH DEW POINTS WILL CREATE
HEAT INDEX VALUES PEAKING IN THE MIX AND UPPER 90S. AS THESE
CONDITIONS LOOK TO CONTINUE INTO THE SECOND HALF OF THE WORK WEEK
HEAT STRESS/EXCESSIVE HEAT MAY BECOME A PROBLEM AS OVERNIGHT LOWS
WILL BE HELD UP IN THE LOWER AND MID 70S DUE TO THE HIGH DEW
POINTS AND THIS WILL BE THE FIRST STRING OF MULTIPLE DAYS OF HOT
AND HUMID WX.

A LITTLE RELIEF WILL ARRIVE WITH A COOL FRONT PROGGED TO DROP
ACROSS THE UPPER MIDWEST AND WESTERN GREAT LAKES WED NIGHT AND
THU BUT THE VERY HUMID AIR WILL NOT BE SWEPT AWAY UNTIL A
SECONDARY COOL FRONT PASSES ACROSS THE REGION THU NIGHT AND FRI.

BESIDES THE HEAT AND HUMIDITY AS IT TYPICAL MULTIPLE SHORT
WAVES/DISTURBANCES WILL BE MOVING ALONG WITH THE MEAN UPPER FLOW.
THIS WILL TAKE THEM MAINLY FROM THE CENTRAL AND NORTHERN PLAINS
ITO THE UPPER MIDWEST BUT THE LOCAL FORECAST AREA WILL BE UNDER
PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WORK
WEEK.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* POSSIBLE THUNDERSTORMS ARRIVING ARND 8Z THRU 11Z.

* THUNDERSTORMS MAY DEVELOP LATER TODAY...WITH MINIMAL COVERAGE.

* SOUTH WINDS ARND 10KT...THEN GUSTS DEVELOPING LATE THIS MORNING
  THROUGH EARLY THIS EVENING TO 20-24KT.

BEACHLER

//DISCUSSION...UPDATED 06Z...

CHALLENGEING AVIATION CONDITIONS OVER THE NEXT 6-9 HOURS. A LINE
OF THUNDERSTORMS WAS DEVELOPING ACROSS SOUTHERN WISCONSIN...WITH
SOME INDICATIONS THAT THIS LINE WAS BEGINNING TO SLIDE SOUTHEAST
INTO NORTHERN ILLINOIS. HI-RES GUIDANCE INDICATES THAT A CLUSTER
OF SHOWERS/THUNDERSTORMS WOULD SLIDE SOUTHEAST TOWARDS ORD/MDW
ARND 8-9Z AND CONTINUE TO PROGRESS SOUTHEAST TO GYY. AT THIS TIME
THIS IS FAIRLY GOOD HANDLE ON CURRENT CONDITIONS...AND WILL SIDE
WITH THIS THINKING. THUS IT APPEARS THE BACK EDGE OF THE
THUNDERSTORMS WOULD CLEAR RFD ARND 10Z...ORD/MDW ARND 11Z. SOME
LINGERING SHRA MAY OCCUR...BUT A STEADY DRYING TREND IS EXPECTED.
OVERALL EXPECT CIGS TO REMAIN VFR...HOWEVER IF THE TSRA ARE
STRONGER THEN CIGS COULD BRIEFLY DROP TO MVFR CONDS AS WELL AS
VSBYS FROM BRIEF DOWNPOURS.

ANOTHER COMPLICATION FOR LATER THIS MORNING WILL BE A LINE OF
THUNDERSTORMS THAT WAS SLIDING EAST ACROSS NEBRASKA. AT THIS TIME
FEEL HIGHER CONFIDENCE THAT THIS WILL NOT ARRIVE OR AT LEAST WILL
NOT HAVE ANY DIRECT IMPACT ON THE TAF SITES. SOUTHERLY WINDS WILL
DOMINATE THE DAY...WITH SOME TURNING TO THE SOUTHWEST AT 190-210
DEG RANGE. IN ADDITION IT APPEARS THAT GUSTS COULD EASILY TOUCH
20-22KT THIS AFTN...THE LARGEST CHALLENGE HERE IS THAT WITH THE
POTENTIAL FOR A CIRRUS SHIELD OVERHEAD THAT WIND GUSTS MAY NOT BE
AS STRONG. AT THIS TIME HAVE OPTED TO LEAVE IN THE GUSTS.

AFTERNOON CONVECTION IS ALSO POSSIBLE AGAIN TODAY...HOWEVER TRYING
TO DETERMINE THE LOCATION/TIMING/COVERAGE IS A CHALLENGE. AT THIS
TIME HAVE HELD ONTO A DRY TAF FOR THIS AFTN/EVE...BUT IF
CONVECTION DOES DEVELOP THIS WILL NEED TO BE ADJUSTED TO REFLECT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN WIND DIR/SPEED...MEDIUM CONFIDENCE IN GUSTS.
* MEDIUM CONFIDENCE IN TSRA ARRIVAL TIME.
* LOW CONFIDENCE IN DURATION OF TSRA.
* LOW/MEDIUM CONFIDENCE IN REDEVELOPMENT OF TSRA AND COVERAGE.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...

* SUNDAY...DRY/VFR.
* MONDAY THROUGH THURSDAY...PERIODIC CHANCES OF TSRA.

&&

.MARINE...
323 PM CDT

S TO SW MODERATE TO OCCASIONALLY FRESH BREEZES WILL  PREVAIL ON LAKE
MI FOR THE NEXT SEVERAL DAYS AS A BROAD AREA OF HIGH PRESSURE WILL
REMAIN CENTERED OVER THE WESTERN ATLANTIC...EXTENDING BACK TO THE
WEST ACROSS THE SOUTHEASTERN U.S. WHILE AN AREA OF LOW PRESSURE
DRIFTS VERY SLOWLY EASTWARD ACROSS THE PLAINS.

THIS PREVAILING S TO SW WIND WILL CONTINUE TO SPREAD VERY WARM AND
MOIST AIR ACROSS THE REGION TONIGHT...AND MAINTAIN IT THROUGH THE
WEEKEND AND INTO NEXT WEEK. AS THIS WARM MOIST AIR MOVES OUT OVER
THE COOL OPEN WATERS OF LAKE MI FOG WILL FORM AND MAY BECOME DENSE
AT TIMES.

DISTURBANCES MOVING E FROM THE NORTHERN PLAINS AND ACROSS THE UPPER
GREAT LAKES DURING THE NEXT SEVERAL DAYS WILL MAINTAIN PERIODIC
CHANCES FOR SHOWERS AND THUNDERSTORMS.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 21, 3:43 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
443 PM CDT FRI JUN 21 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
443 PM CDT FRI JUN 21 2013 /543 PM EDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...SOME MAY PRODUCE
    ISOLATED WIND GUSTS TO 45 MPH
    TORRENTIAL DOWNPOURS
    CLOUD TO GROUND LIGHTNING

  AREAS AFFECTED AND TIMING:

   LATER THIS EVENING AND OVERNIGHT ADDITIONAL THUNDERSTORMS MAY
   DEVELOP ACROSS PORTIONS OF NORTHERN ILLINOIS.

  DISCUSSION:

   THUNDERSTORMS CONTINUE TO MOVE SOUTH AND EASTWARD OUT OF THE
   AREA LATE THIS AFTERNOON. THIS SHOULD BE THE END OF
   THUNDERSTORMS FOR SEVERAL HOURS INTO THIS EVENING.
   HOWEVER...LATER THIS EVENING AND OVERNIGHT ADDITIONAL
   THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN WISCONSIN
   AND PERHAPS PORTIONS OF NORTHERN ILLINOIS AS A LOW LEVEL JET
   STRENGTHENS. IT APPEARS THE THREAT FOR SEVERE STORMS IS LOW.
   HOWEVER...ANY STORMS THAT DO DEVELOP WOULD BE CAPABLE OF
   PRODUCING MORE HEAVY RAINFALL...AND WITH THE HEAVY RAINFALL
   TODAY THIS COULD RESULT IN SOME SOME FLOODING CONCERNS. OVERALL
   CONFIDENCE ON THUNDERSTORMS AFFECTING NORTHERN ILLINOIS LATER
   TONIGHT REMAINS LOW...BUT IF THEY DO...THEY WILL BE HEAVY
   RAINFALL PRODUCERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WHILE THE MAJORITY OF THE PERIOD WILL BE DRY...THERE WILL BE
PERIODIC CHANCES FOR THUNDERSTORMS. THE MORE LIKELY LOCATIONS TO
SEE THUNDERSTORMS WILL BE ADJACENT TO THE WISCONSIN BORDER. IF
ANY THUNDERSTORMS DO OCCUR...THE POTENTIAL EXISTS FOR HEAVY RAIN
AND DAMAGING WINDS.

AN EXTENDED PERIOD OF VERY WARM AND HUMID CONDITIONS IS EXPECTED
FROM SATURDAY THROUGH WEDNESDAY WITH HEAT INDICES IN THE MIDDLE
TO UPPER 90S. HEAT INDICES COULD EXCEED 100 DEGREES FOR SOME
LOCATIONS ON TUESDAY. AN EXTENDED PERIOD OF MODERATE HEAT COULD
CAUSE HEAT RELATED HEALTH PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-222145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
443 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN MONDAY
THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
443 PM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

AREAS OF DENSE FOG ARE POSSIBLE OVER NORTHERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS.

AREAS OF DENSE FOG MAY DEVELOP OVER NORTHERN LAKE MICHIGAN
SATURDAY AND SUNDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 21, 7:04 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
804 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       CHESTERTON              41.60N 87.06W
06/21/2013  M1.10 INCH       PORTER             IN   TRAINED SPOTTER

            STORM TOTAL 1.10 INCHES.

&&

The radar

The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flood, Winnebago

When
June 22, 12:21 AM CST to 3:00 AM CST
Where
Winnebago County, 2 mi ENE of South Beloit to 1.97 mi ENE of South Beloit
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.488, -88.992

Approximately six inches of standing water was reported on portions of I-90.

Thunderstorm Wind, Ford

When
June 22, 10:15 AM CST
Where
Ford County, Gibson City
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.470, -88.370

A 20 by 24 foot section of roofing shingles was taken off a church on the northwest side of Gibson City. Numerous 18 to 24 inch diameter trees were blown over or snapped throughout town. Some of the trees were snapped at the base while others were snapper higher.

Hail, Ford

When
June 22, 10:22 AM CST to 10:24 AM CST
Where
Ford County, Gibson City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -88.370

Flood, Ford

When
June 22, 10:30 AM CST to 1:00 PM CST
Where
Ford County, 0.79 mi NNE of Gibson City to 1.21 mi NW of Gibson City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.480, -88.364

Heavy rain caused 8 to 12 inches of water to build up on most roads in Gibson City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459421, 459422, 459423, 459424.